I think my 6 month old may have tardive dyskinesia....?

when my son was 6 weeks old he was diagnosed with acid reflux and was prescribed reglan. I continued giving him the medication for 2 and a half to 3 months 3 times a day. I have been concerned about him making sudden movements. Including a cold shiver type chill, and also a chewing type movement with his mouth. I am searching for more information on symptoms, diagnosis, and treatment before talking to a doctor. If anyone has or knows anyone with this disorder, does this sound familiar? Also is they're any sites that could be of help to me??? Thanks so much.

3 Answers

Relevance
  • Anonymous
    1 decade ago
    Favorite Answer

    Whoa... reglan for GERD? Did they try prevacid/prilosec? ...sure wouldn't think Reglan would be the first choice for a baby. Have you stopped it? If you think your baby has TD, call the doctor tomorrow and get him in. Ask if you should stop the reglan immediately. (and maybe find a new doctor?)

    This info is from uptodateonline.co (a resource for medical professionals) Note that Relglan=metoclopramide, and is considered in the family of antipsychotics, although not used for that purpose.

    -CLINICAL FEATURES — Manifestations of tardive dyskinesia (TD) can include a variable mixture of orofacial dyskinesia, athetosis, dystonia, chorea, tics, and facial grimacing. The symptoms involve the mouth, tongue, face, trunk, or extremities. Tardive tremor has been rarely described [1,2].

    Oral, facial, and lingual dyskinesia are especially conspicuous in elderly patients. These may include:

    Protruding and twisting movements of the tongue

    Pouting, puckering, or smacking movements of the lips

    Retraction of the corners of the mouth

    Bulging of the cheeks

    Chewing movements

    Blepharospasm

    Tongue movements are insidious in onset and at first may be limited to subtle back and forth or lateral movements. In other patients, tic-like facial movements or increased blink frequency are initial manifestations.

    Dyskinesia of the limbs also occur, such as:

    Twisting, spreading, and "piano-playing" finger movements

    Tapping foot movements

    Dystonic extensor postures of the toes

    Limb involvement is often more severe in younger individuals in whom dystonic postures and ballistic movements may occur.

    Dyskinesia of the neck and trunk may include the following:

    Retrocollis

    Torticollis

    Axial dystonia

    Shoulder shrugging

    Rocking and swaying movements

    Rotatory or thrusting hip movements

    -Clinical course — The onset of TD is insidious and typically occurs while the patient is receiving an antipsychotic drug. TD may appear as early as one to six months following antipsychotic drug exposure. In the initial literature, it was believed that TD occurred only after two or more years of antipsychotic treatment.

    It is common for TD to first appear after a reduction in dose, after switching to a less potent antipsychotic drug, or following discontinuation of an antipsychotic drug. This "unmasking" effect is due to the hypokinetic effects of antipsychotic drugs that frequently cause a delay in the recognition of TD. Withdrawal dyskinesia usually resolves within several weeks of antipsychotic drug discontinuation, but is likely to be a precursor of more persistent forms of TD.

    Although once considered a persistent or permanent condition, TD is often reversible [9]. In initial studies, remission rates of persistent TD were only 5 to 40 percent, but early identification of TD in younger outpatient populations is associated with remission in 50 to 90 percent of patients. Remission of TD usually occurs within several months after antipsychotic drug withdrawal, but may occur as late as one to three years [10].

    The prognosis of TD in patients who require continued antipsychotic drug treatment is unknown. In most cases, TD either remains unchanged, or is suppressed by the hypokinetic effects of the antipsychotic drug when used at a higher dose [11,12].

    -DIAGNOSIS — The diagnosis of TD is based upon the presence of dyskinetic or dystonic involuntary movements, a history of at least one month of antipsychotic drug treatment, and the exclusion of other causes of abnormal movements.

    It is important to identify TD as early as possible since, as noted in the preceding section, the potential for remission appears to be related to the duration of symptoms before discontinuation of the antipsychotic drug.

    -Treatment: Discontinuation of metoclopramide treatment — Metoclopramide is used primarily as an antiemetic agent and/or as a prokinetic agent for the treatment of gastroparesis. It should be stopped immediately if the diagnosis of TD is made, and alternative treatments of the gastrointestinal symptoms should be used. As a preventive measure, metoclopramide should not be used continuously for longer than 12 weeks.

  • Harry
    Lv 4
    4 years ago

    1

    Source(s): Reduce Hearthburn Now http://acidrefluxcure.netint.info/?SimZ
  • Anonymous
    5 years ago

    It's a well known side affect of drugs for some mental illnesses,and not a good one,go right away to your phsician,before it's too late to stop it.

Still have questions? Get your answers by asking now.